4 Side Effects of Being Well on SSRIsRyan Wetter
It’s common for people with mental illness to rebel against their medications. When I began taking SSRIs, I often skipped a day’s dose. Sometimes, I’d skip more than a day; other times, I’d wean myself off entirely. I can only speak for myself when I say that the rebellion against psychiatric medication is a normal response to an abhorrent condition. I was fighting the necessity to be on something that kept me ‘normal’. Returning to a consistent course of medication was always my answer to wellness, but wellness always came with baggage. The following are side effects I’ve experienced over two decades of being on SSRIs. They are in order of severity, the last being the most difficult to cope with. Even if you share a few, my list won’t be the same as yours.
Some lose libido, I lose the orgasm… or it’s delayed. I’m thankful that SSRIs, which have dulled in their effectiveness over time, do not remove my desire, but someone shouldn’t have to work this hard at completing this specific task. The ways in which I’ve seesawed doses, planning my sexual experiences in advance (under the guise of spontaneity), will not be detailed—it’s not safe to seesaw, especially without your doctor’s knowledge. But I can say that living with this unpleasantry is a challenge I fight with timing and creativity.
My mother maintains that I was always a sweater. Now, I am a soaker. This is the most common side effect that every single SSRI has bestowed upon me. No matter the season, no matter the clothing, I sweat profusely. And it’s not my hands or feet, making me eligible for hyperhidrosis surgery—it’s everywhere else. I walk and I sweat. I bend over and I sweat. I bring changes of clothes everywhere I go. Not sure where I am at the wedding? I’m in a car with the AC blasting, changing my underwear. This is an everyday, relentless occurrence that often requires a warning before hugging.
On my journey in sustaining (or reclaiming) mental health, I have tried many medications. Not once could I say that a medication put me in a suicidal trance. For me, it’s more simplistic: starting new psychiatric medications can drastically make my condition worse in the beginning of treatment. It’s as if my depression and anxiety, which were already horrific, are soaked in gasoline and set on fire. Luckily, my support system was aware of this possibility. They’ve reassured me every 5 minutes to ride it out… that it would pass, even if it proves to not work. This does not mean that everyone should ride it out. If it’s going to end your life, get help right then, without hesitation.
When I first began taking SSRIs, they brought me to a 9 out of 10. 10 was me prior to my first breakdown; 9 is nearly perfect given the unlikelihood that I will return to who I was. But decades after my first SSRI experience, something has changed. Although the right medication can stabilize me, I’m currently capable of a 6 at best. The difference between 9 and 6 lies in the numbing of all emotion. Just as the terror is silent, so is the joy. Hope was at least an experience I felt off medication, but my inability to function and the danger to my life was too much. As I write this, I’m trading my ability to feel good in meaningful ways in order to silence what is abnormally bad.
Side effects of psychiatric meds are either intolerable or a trade-off for normalcy. Your goal should be to find the treatment that is most effective with the least amount of adversity, but this is not always possible. Is this the best we can do, science? Clearly not, as we’ve seen recently with ketamine and other new treatments for mental illness. With ketamine therapy, found effective in 70% of patients with severe depression, responders report little to no side effects between treatments. Outside of a cure, substantial relief from depression without so much baggage should be the goal of all psychiatric science, but it’s not. Until it is, I’ll always pack extra clothes, just in case.
Ryan Wetter is a contributor to this blog. His experiences and opinions expressed in this post do not represent those of the Ketamine Treatment Centers. Ryan’s intention is to share his opinions about mental illness that stem from his own experiences. He recognizes his experiences and opinions are not necessarily representative of others with depression or other mental illness. At the time of this post, Ryan has not tried ketamine infusion therapy for depression, other mental illness, or a pain condition. If you have feedback for the author, please email him at firstname.lastname@example.org.